Skip to main content
VIDEO

Managing the Most Common Side Effects of VMAT2 Inhibitors

April 22, 2021

In this occasional feature, members of the Psych Congress Steering Committee and faculty answer questions asked by attendees at Psych Congress meetings.

At this year's Psych Congress Regionals meeting series, Psych Congress Steering Committee member Rakesh Jain, MD, MPH, is co-presenting on a session on the symptoms of tardive dyskinesia and clinical trial data and updates on treatments for the disorder.   

In this video, he answers the question "What are the most common side effects of VMAT2 inhibitors and how can clinicians help patients manage them?"


Read the transcript:

I appreciate your question about the most common side effects of the VMAT2 inhibitors approved by the FDA and how to best manage them.

Let's reorient ourselves to which VMAT2 inhibitors we are talking about. Two have been approved by the FDA. The first is valbenazine. The brand name is Ingrezza. The second one is deutetrabenazine. The brand name for that is Austedo.

Generally speaking, both of them are actually quite well‑tolerated, but side effects do happen and can happen. Let's talk about perhaps 3 that we occasionally see and how we can mitigate those issues.

The first one has to do with sedation or somnolence. Not common but it can occur with either. What do we do? First of all, we should caution our patients, because cautioning our patients often in itself can really aid in improving adherence. Number two, what we could do is perhaps control the dosing. There's no need for a rapid escalation of dosing should we encounter that side effect.

Perhaps the third thing we could do is, obviously, if the patient is on any other sleep medication is to change that. Perhaps we could also adjust the time we give the medication in order to minimize their risk of somnolence. While this is not a particularly common side effect, it can lead to a premature discontinuation, so it should be addressed.

Now that we have discussed somnolence as a side effect, another potential side effect you might see on occasion is Parkinsonian symptoms emerging from VMAT2 therapy. That would be a patient feels excessively slowed down or appears to be slowed down in their speech or in gait, or any other Parkinsonian symptoms.

Should we see that, that is an immediate call to duty. We should address it by decreasing the dose, perhaps even stopping the medication at least temporarily, rechallenging at a lower dose once the Parkinsonian symptoms have dissipated, or even actively treating the Parkinsonian symptoms just because the VMAT2 inhibitor cannot be removed. That would be the second side effect we occasionally see.

The third one has to do with akathisia. Akathisia also is relatively uncommon. If it does occur, exactly the steps that I've outlined for you should be taken. For example, dose control. That would be most likely the first thing to do. Perhaps even a temporary discontinuation of the medication while we gain full control over the akathisia.

Very many times, if the akathisia is mild, waiting it out. If it is more than mild, then perhaps intervening with something like propranolol at least for the short run may be very valuable in both reducing a patient suffering but also improving adherence.

Again, thanks for asking about the most common side effects. By knowing side effects well and how to manage it, we will improve our adherence with these two VMAT2 inhibitors. Thank you

More with Dr. Jain: Understanding the New TD Treatment Guidelines

Back to Top